older woman with dementia

Are you taking a medication that could be leaching magnesium out of your body? Prescribers don’t always think to warn people of that possible side effect. When magnesium drops too low, the consequence can be horrible muscle cramps, among other things.

Does Low Magnesium Lead to Horrible Muscle Cramps?

Q. My mom had been suffering dreadful¬†leg cramps at night and couldn’t find relief. I happened to hear your discussion about using magnesium for cramps related to certain drugs. We checked out the information.

It turns out she was on a few of the medications that leach magnesium. She started taking magnesium supplements and my dad even talked to his doctor about his chest cramps. Neither has had a bad episode of cramping keeping them awake for a few weeks now. Thank you.

Drugs That Can Lead to Magnesium Depletion:

A. Magnesium is one of those minerals that doesn’t always get the respect it deserves. Diuretics found in many blood pressure medications can deplete magnesium. Watch for medications such as hydrochlorothiazide or furosemide (Lasix).

Acid-suppressing drugs like esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) can also interfere with magnesium absorption and result in low magnesium levels.

When magnesium drops into the danger zone, horrible muscle cramps are not the only complication. Irregular heart rhythms that can result from such a deficit could be fatal. Adequate magnesium levels are also critical for healthy bones and normal carbohydrate metabolism

Downsides of Magnesium:

Sometimes when people like your parents start taking magnesium supplements, they take too high a dose. That can lead to diarrhea, which could be disconcerting if you don’t know the cause.

Magnesium supplements should not be taken by anyone with kidney disease. Too much magnesium could overwhelm an already-stressed organ.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Patty
    Sc
    Reply

    I have a question about Tonsillectomy. I had the surgery n yes worst pain ever but it’s been 2 months 21days since my Tonsillectomy. I’m having issues I believe is scar tissue. My Dr said all looks good n he said I have some scar tissue but he didn’t really give me any hope n I left there very upset n no real answers other than but I’m having issues with lump and dryness is the back of my throat. I just want to know if this will ever go away. I’ve read that seeing a speech pathology could help me but I’m not sure if that’s true or not. Anyone has any information please let me know. I’m 52 n I’m hoping this will go away.

  2. Janice
    27215
    Reply

    I have had the terrible leg cramps after taking the stomach meds for years. Also, at times a new doctor will mention a heart murmur where as most of the time they do not. So I think there might be some truth in the depletion of magnesium by these stomach medicine. I also felt that increasing my magnesium did improve my mood and I felt less depressed in the winter time.

  3. Rita
    Dallas, TX United States
    Reply

    I’m 76. I often have muscle cramps in feet during some exercise; especially yoga. I’ve been treated for heart arrhythmia (ablation) and now take 25mg beta blocker twice a day. Magnesium has been suggested BUT WHICH MAGNESIUM? Oxide, Glycinate, etc.? And how much?

  4. Wayne
    Reply

    The answer to thje question Will Magnesium Prevent Horrible Muscle Cramps? is sometimes. It might make cramps worse if there was no deficiency, sometimes a balanced calcium + magnesium has worked better, sometimes neither works. Calcium alone might be tried.

  5. Laura
    Reply

    Other medications that give me awful, constant foot cramps include synthetic thyroid hormones – Synthroid and time-release T3. (Cytomel didn’t give me foot cramps; it nauseated me instead).

    Also watch out for dehydration as a cause of foot cramps. A very low-carbohydrate diet can lead to dehydration and loss of electrolytes, which will also lead to awful cramping.

    Magnesium does help. You can increase magnesium intake without loose stools by using a magnesium oil on the skin in addition to oral magnesium.

  6. rose
    clearwater fl
    Reply

    Magnesium definitely takes away muscle cramps. I just take small doses occasionally (as needed). Amazing relief–

  7. Beth
    Williamsville NY
    Reply

    I have mitral valve prolapse, diagnosed many years ago. It occasionally causes palpitations, but infrequent. A few years ago, i was waking up during the night with palpitations, and this occurred 3 or 4 nights in a row. Concerned, I researched palpitations and found that low magnesium could be a cause. Food products with magnesium were not in my daily diet, so i immediately started with a 250 daily dose. Within two days, no more palps and I now take it every night before bed.

  8. Beth
    SC
    Reply

    I have a question abt fungus in nails and on skin. Is there an oral product to fight fungus in one’s body?

  9. Debra
    San Antonio, TX
    Reply

    I will say I was getting horrible leg and feet cramps mostly at night. I’ve had these since I was a child. I spoke to my doctor about this and he recommended CoQ10. It made such a difference I no longer wake with leg and food cramps.

  10. Dallee
    Reply

    You didn’t mention metformin, which is commonly associated with this problem. Diabetics, take note!

  11. Carmel
    Ny
    Reply

    I had horrible cramps in my legs,I have been drinking several glasses of tonic water for the past 3 or 4weeks and surprisingly the cramping has subsided,at least now I can sleep the night. Has something to do with the quinine in the tonic , not bad tasting with lime.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.